Georgia, 2018Damaging Wind in Georgia, May 12, 2018
May 12, 2018 · NWS FFC · 1 event in 1 county or zone
A very moist and moderately unstable atmosphere combined with strong daytime heating resulted in an isolated thunderstorm producing strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and moderately unstable atmosphere combined with strong daytime heating resulted in an isolated thunderstorm producing strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 12, 1:40 PM EST, 55 minutes earlier.
Area forecast discussion, May 12, 1:40 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
240 PM EDT Sat May 12 2018
.SHORT TERM /Tonight through Sunday Night/...
Tranquil but hot conditions are in place across the local this
afternoon as a mid/upper level ridge builds atop the region
downstream from a large scale Western US trough that has been closed
off from the faster westerly flow across Canada. Beneath the
ridge...a very weak ribbon of vorticity can be seen in the wv loop
located across northern Georgia and extending SW into central AL and
MS. In the lower levels...high pressure is largely in control tho a
weak trough can be analyzed across central Georgia extending NE thru
the Carolinas.
For the remainder of today expect another diurnally driven cumulus
field /and perhaps some passing cirrus/ to persist across the area
given abundant sfc heating and decent moisture profiles. A few of
these cu could build into isolated showers and thunderstorms just
about anywhere tho could be particularly focused along /in the
vicinity of the sfc trough and mid level vort ribbon. High temps
should push 90 or just above for most locations as well. Any
isolated thunder or shower activity should diminish around sunset
as loss of daytime heating inhibits best SBCAPE and MLCAPE.
A similar forecast is in store tomorrow altho temps will likely be a
degree or two higher /see climate section posted below for record
temps at each climate station/ as upper ridge persists. Cumulus
clouds should develop again by the early afternoon and evidence of
weak sfc troughing may persist as well. This trough may provide a
focus once again for afternoon isolated shower and thunderstorm
chances. Similar to Saturday tho most areas will remain dry and just
plain hot. As we close out the short term period overnight Sunday a
subtropical low in the NE Gulf will be pushing north along the west
coast of FL. This will be ushering in much deeper tropical moisture
that will begin to set us up for quite the pattern change in the
long term.
Kovacik
.LONG TERM /Monday through 1997 Saturday/...
No major changes to the long term. Moisture will continue to
increase across the CWA into mid week and remain over the region
into next weekend. Previous Long Term discussion follows...
17
LONG TERM /Sunday Night through Friday/...
The long term begins with an upper ridge over the southeast states
but a developing upper low in the Gulf will dominate the forecast
area through the upcoming week. GFS and ECMWF are generally
consistent in showing this low in the eastern Gulf closing off and
drifting westward into the lower MS Valley through mid week. From
then on it becomes a persistent trough over the lower MS Valley
and OH Valley region. This should bring increasing tropical
moisture into the forecast area through the period. Likely pops
still look okay for much of the week. Have continued with the
mention of thunder each day. QPF totals for the Monday through
Friday period now forecast to range from around 1.50 inches to
2.50 inches.
41
&&
.CLIMATE...
Records for 05-12
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 96 1911 59 1960 70 1933 40 1960
KATL 92 1916 57 1960 70 2015 42 1960
1933
1905
KCSG 100 1916 65 1960 73 1933 45 1969
1952
KMCN 96 2011 66 1960 71 1955 40 1969
Records for 05-13
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 92 2000 64 1963 69 1933 38 1960
1935 1954
1933
KATL 90 1956 62 1963 70 1933 42 1960
1911 1882 1905
1905
KCSG 100 1916 66 1903 73 2000 41 1960
KMCN 97 2000 64 1927 70 1933 42 1960
Records for 05-14
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 94 1933 54 1954 69 1933 40 1917
KATL 91 1881 56 1954 72 1995 41 1917
1905
KCSG 98 1905 66 1954 77 1905 43 1960
1927
KMCN 96 1967 62 1954 73 1905 42 2013
1997
&&
.AVIATION...
18Z Update...
Afternoon cu field at 6-8kft is beginning to build across the
state. Altho there exists the potential to be BKN at times this
afternoon...largely expect SCT conditions. Some of these clouds
may linger across the area through the overnight hours before
giving way to the next diurnal cu field Sunday afternoon. A few
isolated showers and thunderstorms may develop in the vicinity of
the TAF sites but given isolated nature...have omitted a VCSH at
all sites both today and tomorrow for now but will monitor
trends. Winds on the west side at 5-10kts for most except CSG and
MCN where winds may shift off and on to the E side. Expect this
same trend to occur tomorrow after all sites go light and variable
to calm overnight.
//ATL Confidence...18Z Update...
High confidence on all forecast elements.
Kovacik
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 65 94 66 90 / 10 10 5 5
Atlanta 68 92 69 88 / 10 10 5 5
Blairsville 58 88 59 87 / 10 5 5 20
Cartersville 62 92 64 91 / 10 5 5 5
Columbus 67 94 69 89 / 10 20 10 20
Gainesville 65 91 66 88 / 10 5 5 10
Macon 66 93 66 88 / 10 20 5 20
Rome 61 93 64 92 / 5 5 5 5
Peachtree City 63 92 65 88 / 10 10 5 10
Vidalia 66 92 66 85 / 10 10 10 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Kovacik
LONG TERM....17
AVIATION...KovacikHazardous weather outlook, May 12, 4:40 AM EST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
540 AM EDT Sat May 12 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
540 AM EDT Sat May 12 2018
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
Isolated thunderstorms are possible over north and central Georgia this
afternoon. A few storms may be strong with gusty winds and small
hail to go along with the cloud to ground lightning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Isolated to scattered thunderstorms are possible Sunday and
Monday. More numerous showers and storms are possible Tuesday
through Thursday as a low pressure system develops near the
Florida peninsula and drifts westward into the central Gulf.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
Thunderstorm Wind, Montgomery
- When
- May 12, 2:35 PM EST to 2:40 PM EST
- Where
- Montgomery County, 0.91 mi NW of Alston
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.090, -82.490
The Montgomery County Emergency Manager reported damage to the roof of a mobile home on Browning Road near the Alston community. Metal roof sheeting that had been installed over an existing shingle roof was peeled off of a mobile home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Nevada, May 12, 20181 death · 1 event
- Flood in Idaho, May 12 to 22, 2018$100,000 · 1 event
- Hail and Damaging Winds in Ohio, May 12 to 17, 2018$49,000 · 1 in hail · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 12, 201855 kt wind · 37 events
- Damaging Winds in Pennsylvania, May 12, 2018$31,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, May 12, 2018$19,000 · 1.75 in hail · 19 events
- High Wind in Oklahoma, May 12, 2018$20,000 · 81 kt wind · 1 event
- Hail and Damaging Winds in Maryland, May 12, 20181.75 in hail · 15 events
- Strong Wind in California, May 12, 20181 injured · 1 event
- Hail and Damaging Winds in Maryland, May 12, 20181.75 in hail · 5 events
- Hail and Damaging Winds in Maryland, May 12 to 13, 2018$7,000 · 1.5 in hail · 5 events
- Flooding in South Dakota, May 12 to 17, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748502.